Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


D4T and facial wasting
Feb 28, 2000

D4T has been implicated in facial fat wasting. How is this theory holding up in light of new information. Should people affected in this way and who have other options remove D4t from their regimen??

I've deliberately made this question a bit general so you might answer...

Thanks

Response from Dr. Cohen

Well, a tough issue. As you mention, a few studies suggest some association of this problem with d4T, but there is much uncertainty about how strong this info is, and of equal concern, what benefits there are if another med is used in its place. Just stopping a medication that is helping to control HIV may result in a combination that is then less successful and then HIV starts to grow and this leads to resistance to whatever meds are left... so what about those who have other options?

Why don't we know yet what causes these changes in the fat cells? Well, a few issues. One large study in the US showed that there are differences in how likely people are in developing any of these changes - for example, younger people are less likely than older (& am distressed to report that older in this study was over 40...). The lower the CD4 count had been, the more likely these problems were. And a few other factors. And in those with NONE of the risk factors for these fat cell changes - there were NO cases of lipodystrophy. Even on d4T. So it is not as simple as these meds causing it.

And while a few studies have linked this problem to a concern about d4T - it is also true that d4T has been increasingly used more recently than AZT. So d4T may be blamed just for being the newer drug - you can imagine that if you used other antivirals for years, and then switch to d4T for a few months in the era when we all start learning about this issue of lipodystrophy, it may be that the prior meds were just as important as the most recent meds in creating this problem. So it is complicated. There are studies underway that will compare those starting on d4T to those starting on AZT to see if there is truly any difference. Since with the info we now have, we just can't be sure. Since there are studies going on with d4T used - and some report very low rates of these problems, it remains unsettled.

I wish we did know. It is a distressing problem. Unclear what is causing it. Unclear how to reverse it. Unclear what to do if we see it. More work is going on - so in these next months there should be more clarifications. But at least for now there is not nearly enough info to say that switching a med in place of the d4T will help at all. As an example of our need to learn, there was much interest in the last year in substituting one of the nonnukes instead of a PI when we were all convinced these body shape problems were from the PI. And the switch studies have, at least in year one, shown only a little change in the body shape. So is it too soon? Still learning...

Hope that clarifies...

CC



Previous
Should I Stop?
Next
How long can regimen last--follow up

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement